Dr Oz: How You Can Overdose on Acetaminophen
Dr Oz warned about the consequences of Acetaminophen, a common pain reliever. It is probably already in your home, but did you know that 80,000 people are accidentally overdosing on the drug? Sometimes these cases lead to fatal liver damage, and you may not even know how easy it can be to take too much.
Dr Oz: Acetaminophen Linked To Liver Failure
Acetaminophen has become the most common cause of Liver failure, according to a new study published by Consumer Reports. It is estimated that 50 million Americans are taking Acetaminophen each week. It is available over the counter, but how could it be so much more dangerous than anyone realizes?
Emergency room physician Dr Darria Long Gillespie told Dr Oz that Acetaminophen is safe and effective in most cases, but she is one of many medical professionals who have seen a spike in overdoses recently. However, patients sometimes overstep their bounds and take too high a dose, potentially causing liver failure or death.
Dr Oz: Acetaminophen Overdose
Symptoms of an Acetaminophen overdose may take 24 to 48 hours to show up in your system. If you suspect an overdose, don’t wait for something to manifest itself. Most of the symptoms are so common anyway that they could easily be confused with other causes.
What types of products contain Acetaminophen? Many popular brands of pain medication, as well as daytime and nighttime cold and flu products, could have this drug among their ingredients. That’s why you have to pay attention to the package labels. Since it is in so many different over the counter drugs, it can be easy to overdose without realizing it.
Dr Oz: What Happens in the Body with Acetaminophen?
How much is safe to take? Dr Gillespie said that the recommended dose is no more than four grams in a 24-hour period. That is equivalent to eight extra-strength tablets, but it can really add up if you are taking more than one product. Taking too much Acetaminophen will overwhelm the body, resulting in liver damage.
Acetaminophen can flush out protective chemicals, leaving the Liver more vulnerable to damage from toxins. It could even begin to deteriorate from the inside, which can be very dangerous. Be sure to pay attention to the amounts of Acetaminophen in all the products you are using.
Dr Oz: Acetaminophen Overdose Risk Factors
If you are not sure about what to do or whether you may have overdosed, contact the Poison Control Hotline at 1-800-222-1222, 24 hours a day, seven days a week. This call might save you a trip to the emergency room, or it could even save your life.
Who is especially at risk for liver damage from Acetaminophen?
- Patients taking it for 10 consecutive days or more
- Patients taking it while or after drinking alcohol
- Patients with a history of liver disease
Dr Oz: Teen Overdoses on Acetaminophen
Dr Oz met the mother of a 19-year-old student who began taking Acetaminophen for chronic back pain after a car accident. After she took it over a period of about one week, her condition suddenly deteriorated and she passed away suddenly after a short hospitalization.
Her mother wanted to spread the word and let others know about the potential risks of overdosing on Acetaminophen. She was very emotional and thought that her daughter’s death was senseless.